Missouri, 2011Hail and Damaging Winds in Missouri, July 22 to 25, 2011
July 22 to 25, 2011 · NWS SGF · 27 events in 10 counties and zones
A weak frontal boundary combined with summer daytime heating, helped develop isolated strong to severe storms which caused localized downbursts and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $154,000
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak frontal boundary combined with summer daytime heating, helped develop isolated strong to severe storms which caused localized downbursts and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 22, 11:03 AM CST, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 22, 11:03 AM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1203 PM CDT FRI JUL 22 2011
...UPDATE TO AVIATION...
.UPDATE...
HAVE MADE MINOR UPDATES TO NEAR TERM FORECAST FOR THIS AFTERNOON
AND EARLY EVENING TO INSERT SLIGHT CHANCE TO CHANCE FOR
THUNDERSTORMS. MORNING SURFACE AND UPPER AIR ANALYSIS INDICATES
THAT SOME MID LEVEL COOLING HAS OCCURRED OVER THE LAST 24 HOURS OR
SO...ALONG WITH AN INCREASE IN BOTH MID LEVEL AND SURFACE
MOISTURE. MODIFIED 12Z SGF SOUNDING SUGGESTS THAT ATMOSPHERE WILL
BECOME LARGELY UNCAPPED BY THIS AFTERNOON...WITH AROUND 2000 J/K
OF CAPE IN PLACE. IF CONVECTION DOES INDEED INITIATE...WILL NEED
TO WATCH FOR DOWNBURST POTENTIAL...WITH PWATS AND LOW LEVEL
THETA-E DIFFERENTIALS IN RESPECTIVE 1.6 INCH AND 30K RANGES
FAVORABLE FOR MICROBURSTS. WITH A LACK OF LARGE SCALE FORCING
MECHANISMS...WE SHOULD SEE A RAPID DECREASE IN ANY CONVECTIVE
COVERAGE AROUND SUNDOWN THIS EVENING.
BOXELL
&&
.DISCUSSION...
ANOTHER WARM AND MUGGY DAY IS IN STORE FOR TODAY. A FLATTENED
UPPER LEVEL RIDGE REMAINS IN PLACE OVER THE REGION. WARM
SOUTHERLY FLOW WILL CONTINUE TO SUPPORT HOT AND DRY CONDITIONS
WITH TEMPERATURES AT OR NEAR 100 DEGREES FOR MANY AREAS THIS
AFTERNOON. AS MOISTURE AND INSTABILITY INCREASES...A FEW PULSE
TYPE THUNDERSTORMS MY BE POSSIBLE SATURDAY AFTERNOON. ANY STORMS
THAT DO FORM WILL BE WIDELY SCATTERED. AS MOISTURE BEGINS TO
INCREASE FURTHER...CONVECTION WILL BECOME MORE WIDESPREAD THROUGH
MONDAY. POTENTIAL CONVECTION ON SUNDAY MAY SIGNIFICANTLY MODIFY
AFTERNOON TEMPERATURES AND HEAT INDEX VALUES. THEREFORE WILL HOLD
OFF ON ANY EXTENSIONS OF THE CURRENT HEAT HEADLINES FOR NOW.
PRECIPITATION CHANCES WILL CULMINATE AS SHORTWAVE TROUGH DIVES
OUT OF CANADA INTO THE GREAT LAKES REGION ON MONDAY...SUPPORTING
A SURFACE LOW AND FRONTAL BOUNDARY THAT WILL PUSH INTO THE AREA.
THIS WILL BRING A BRIEF BREAK FROM THE HEAT...WITH HIGHS IN THE
LOWER TO MID 90S ON MONDAY AND TUESDAY. HOWEVER IT WILL NOT LAST
LONG. BY MIDWEEK...THE UPPER LEVEL RIDGE WILL HAVE MOVED BACK
INTO THE AREA...USHERING IN ANOTHER ROUND OF WARM SOUTHERLY FLOW
THAT WILL DRIVE TEMPERATURES BACK TOWARD THE CENTURY MARK.
KARDELL
&&
.AVIATION...
FOR THE 18Z TAFS...CU FIELD BEGINNING TO DEVELOP AS TEMPERATURES
RISE INTO THE UPPER 90S. BASES WILL REMAIN FAIRLY HIGH WITH
6000-7000 FOOT BASES. WOULDNT RULE OUT AN ISOLATED PULSE
THUNDERSTORM GIVEN THE INCREASE IN PRECIPITABLE WATER VALUES OVER
THE PAST DAY AND THE WEAKENING THERMAL CAP BUT COVERAGE SHOULD BE
TOO LOW TO MENTION IN TAFS.
LINDENBERG
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT SATURDAY FOR MOZ079>083-089>092-
094>098-102>106.
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR MOZ055>058-
066>071-077-078-088-093-101.
KS...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR KSZ073-097-
101.
&&Hazardous weather outlook, Jul 22, 9:14 AM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1014 AM CDT FRI JUL 22 2011
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231515-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1014 AM CDT FRI JUL 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
THE HAZARDOUS WEATHER RISK LEVEL IS...EXTREME.
WEATHER HAZARDS EXPECTED...
LIMITED LIGHTNING RISK.
LIMITED THUNDERSTORM WIND DAMAGE RISK.
EXTREME RISK FOR EXCESSIVE HEAT.
ELEVATED FIRE WEATHER RISK.
DISCUSSION...
WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON ACROSS
THE OUTLOOK AREA. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING BRIEF PERIODS OF HEAVY RAIN...FREQUENT CLOUD TO GROUND
LIGHTNING...AND WIND GUSTS TO 50 MPH. WHILE WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...A FEW THUNDERSTORM WIND GUSTS IN
EXCESS OF 60 MPH WILL BE POSSIBLE WITH THE STRONGEST
THUNDERSTORMS.
HEAT INDEX VALUES ACROSS THE AREA WILL REACH VALUES NEAR 105
DEGREES TODAY. A FEW AREAS NORTH OF INTERSTATE 44 COULD SEE
VALUES APPROACHING 110 DEGREES.
AN ELEVATED FIRE WEATHER RISK IS EXPECTED TODAY...ESPECIALLY
OVER SOUTHEASTERN KANSAS AND WESTERN MISSOURI WHERE VEGETATION
IS QUITE DRY...AFTERNOON HUMIDITY WILL BE LOW...AND MODERATELY
STRONG WIND GUSTS WILL OCCUR DURING THE DAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE EXCESSIVE HEAT WILL PERSIST THROUGH THE END OF THE
WEEK...WITH AFTERNOON HEAT INDICES BETWEEN 103 AND 110 DEGREES.
ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE SATURDAY AND
LASTING TROUGH MONDAY WITH ANOTHER CHANCE FOR THUNDERSTORMS
TOWARD THE END OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
BOXELL
Thunderstorm Wind, Texas
- When
- July 22, 12:35 PM CST
- Where
- Texas County, 1.49 mi SSW of Prescott
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Amateur Radio
- Coordinates
- 37.410, -91.940
Downburst wind gusts destroyed two machine sheds that were 25 feet wide and 60 feet in length. Two corn cribs were also destroyed along with several down large trees. This damage occurred near the intersection of Highway E and Sand Shores Road south of Prescott.
Thunderstorm Wind, Polk
- When
- July 22, 3:30 PM CST
- Where
- Polk County, 2.65 mi NE of Slagle
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.560, -93.350
Several large limbs were blown down.
Thunderstorm Wind, Maries
- When
- July 22, 3:39 PM CST
- Where
- Maries County, 4.45 mi NNW of Veto
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.140, -91.860
Several large tree limbs were blown down.
Thunderstorm Wind, Greene
- When
- July 23, 3:48 PM CST
- Where
- Greene County, 0.88 mi NE of Ebenezer
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.340, -93.310
Downburst winds gusts knocked down approximately 10 power poles north of Springfield near the intersection of Highway WW and Farm Road 159.
Thunderstorm Wind, Phelps
- When
- July 24, 4:07 PM CST
- Where
- Phelps County, Rolla
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.950, -91.770
Several trees were blown down.
Hail, Phelps
- When
- July 24, 4:13 PM CST
- Where
- Phelps County, Rolla
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.950, -91.770
Thunderstorm Wind, Phelps
- When
- July 24, 4:15 PM CST
- Where
- Phelps County, 5.14 mi NW of Northwye
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 38.020, -91.840
Power lines were blown down near the intersection of Highway E and Highway A.
Thunderstorm Wind, Phelps
- When
- July 24, 4:15 PM CST
- Where
- Phelps County, Rolla
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.950, -91.770
A few power poles were blown down.
Thunderstorm Wind, Phelps
- When
- July 24, 4:30 PM CST
- Where
- Phelps County, 1.29 mi ESE of Rolla
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 37.940, -91.750
Several trees and power lines were blown down. Shingles were blown off several roofs and windows were broken due to downed trees. A few sheds were blow over.
Hail, Phelps
- When
- July 24, 4:35 PM CST
- Where
- Phelps County, Rolla
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.950, -91.770
Hail, Phelps
- When
- July 24, 4:35 PM CST
- Where
- Phelps County, Rolla
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.950, -91.770
Thunderstorm Wind, Polk
- When
- July 24, 5:35 PM CST
- Where
- Polk County, 1.38 mi N of Brighton
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.470, -93.350
A barn was destroyed and a few trees downed.
Thunderstorm Wind, Greene
- When
- July 24, 6:28 PM CST
- Where
- Greene County, 0.55 mi E of Springfield
- Measured
- 59 kt (68 mph) measured gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 37.200, -93.290
Vinyl siding was ripped from a house. A home weather equipment measured a 68 mph wind gust.
Thunderstorm Wind, Greene
- When
- July 24, 6:31 PM CST
- Where
- Greene County, 0.88 mi SW of (Sgf)springfield Arp
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.240, -93.390
The Springfield ASOS measured a 70 mph wind gust.
Thunderstorm Wind, Greene
- When
- July 24, 6:52 PM CST
- Where
- Greene County, 0.55 mi E of Battlefield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.120, -93.370
Fire department estimated wind gusts up to 60 mph.
Thunderstorm Wind, Christian
- When
- July 24, 7:04 PM CST
- Where
- Christian County, 2.84 mi ENE of Terrell
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 37.090, -93.370
Numerous large tree limbs were snapped.
Thunderstorm Wind, Barton
- When
- July 24, 7:30 PM CST
- Where
- Barton County, 1.1 mi E of Iantha
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.520, -94.400
A garage door was reported damaged.
Thunderstorm Wind, Barton
- When
- July 24, 7:35 PM CST
- Where
- Barton County, 1.76 mi SW of Iantha
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 37.500, -94.440
Minor roof damage was reported.
Thunderstorm Wind, Barton
- When
- July 24, 7:35 PM CST
- Where
- Barton County, 1.3 mi ESE of Oakton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.460, -94.350
Emergency manager estimated wind gusts up to 60 mph.
Thunderstorm Wind, Jasper
- When
- July 24, 8:25 PM CST
- Where
- Jasper County, 2.76 mi W of Sarcoxie
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 37.070, -94.170
A power pole and two trees were blown down.
Thunderstorm Wind, Jasper
- When
- July 24, 8:37 PM CST
- Where
- Jasper County, Sarcoxie
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.070, -94.120
Public in Sarcoxie reported at least 60 to 70 mph wind gusts.
Thunderstorm Wind, Jasper
- When
- July 24, 8:40 PM CST
- Where
- Jasper County, 0.55 mi W of Sarcoxie
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 37.070, -94.130
Several large tree limbs were blown down.
Thunderstorm Wind, Newton
- When
- July 24, 9:00 PM CST
- Where
- Newton County, 0.89 mi SE of Boulder City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.790, -94.240
Several large tree were blown down across Highway D and Racoon Road.
Thunderstorm Wind, Vernon
- When
- July 25, 2:15 PM CST
- Where
- Vernon County, 1.29 mi ENE of Nevada
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 37.840, -94.350
A tree and powerline was downed.
Thunderstorm Wind, Vernon
- When
- July 25, 2:20 PM CST
- Where
- Vernon County, 1.09 mi E of Nevada Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.850, -94.300
KNVD measured a 51 knot wind gust.
Thunderstorm Wind, Barton
- When
- July 25, 3:23 PM CST
- Where
- Barton County, 1.38 mi S of Lamar
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.480, -94.280
Downburst wind gusts downed a few large tree limbs down.
Thunderstorm Wind, Jasper
- When
- July 25, 4:38 PM CST
- Where
- Jasper County, 1.49 mi SSE of Alba
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 37.210, -94.420
Downburst wind gusts knocked down guttering off a house. Ham radio operator estimated gusts greater than 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Maryland, July 22, 20112 deaths · 14 events
- Flash Flooding and Damaging Wind in Illinois, July 22 to 23, 2011$35 million · 60 kt wind · 8 events
- Tornadoes and Flash Flooding in North Dakota, July 22 to 23, 20112 injured · $455,000 · EF0 · 39 events
- Damaging Winds in Iowa, July 22, 2011$1.1 million · 61 kt wind · 12 events
- Flash Flood and Damaging Winds in Ohio, July 22 to 23, 2011$486,000 · 53 kt wind · 27 events
- Hail and Damaging Winds in Iowa, July 22, 2011$718,000 · 75 kt wind · 13 events
- Flood and Hail in Pennsylvania, July 22, 20111 injured · $205,000 · 50 kt wind · 20 events
- Damaging Winds in Indiana, July 22, 2011$500,000 · 78 kt wind · 9 events
- Flood in Wyoming, July 22 to 27, 2011$352,000 · 1 event
- Damaging Winds in Texas, July 22, 2011$127,000 · 70 kt wind · 4 events
- Flash Flood and Hail in South Dakota, July 22 to 23, 2011$60,000 · 4.25 in hail · 19 events
- Flash Flood and Flood in Illinois, July 22, 20111 injured · $80,000 · 55 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324221, 315649, 315553, 324222, 315586, 315527, 315556, 315557, 315564, 315528, 315529, 315565, 315579, 315567, 315571, 315580, 315654, 315583, 315653, 315577, 324223, 324224, 315650, 315594, 315592, 324225, 324226.